Alert archive / Arkansas / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 271, NWS Shreveport, LA

August 9, 2012Sevier County, Arkansas; McCurtain County, Oklahoma

NWS Shreveport, LA issued this severe thunderstorm warning at Aug 9, 2012, 4:54 PM CDT for Sevier County, Arkansas; McCurtain County, Oklahoma. It was in force for 66 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 9, 2012, 4:54 PM CDT (21:54 UTC)
Expired
Aug 9, 2012, 6:00 PM CDT
In force
66 min
Issued by
NWS Shreveport, LA
Area
Storm-based polygon

Counties Sevier County, AR, McCurtain County, OK

The radar

The Western Arkansas radar (KSRX), 123 km from the middle of the area, began a volume at 21:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Shreveport, LA (KBAD), launched 12:00Z, 9.9 hours before the alert went out and 200 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Shreveport, LA at 12:00Z on 2012-08-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1139 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Shreveport, LA at 12:00Z on 2012-08-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 77 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1139 J/kg
Mixed-layer CIN
-99 J/kg
Mixed-layer LCL
1169 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
77 m²/s²
0-3 km storm-relative helicity
56 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

865 
WUUS54 KSHV 092154
SVRSHV
ARC133-OKC089-092300-
/O.NEW.KSHV.SV.W.0271.120809T2154Z-120809T2300Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SHREVEPORT LA
454 PM CDT THU AUG 9 2012

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EAST CENTRAL MCCURTAIN COUNTY IN SOUTHEAST OKLAHOMA...
  NORTHWESTERN SEVIER COUNTY IN SOUTHWEST ARKANSAS...
  THIS INCLUDES THE CITY OF DE QUEEN...

* UNTIL 600 PM CDT

* AT 452 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  GILLHAM...OR 11 MILES NORTH OF DE QUEEN...AND MOVING SOUTH AT 10
  MPH.

* THE SEVERE THUNDERSTORM WILL OTHERWISE REMAIN OVER MAINLY RURAL
  AREAS OF THE INDICATED COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

&&

LAT...LON 3420 9446 3419 9445 3420 9425 3403 9423
      3404 9455 3430 9456 3431 9446
TIME...MOT...LOC 2154Z 338DEG 9KT 3420 9439

$$

20
2 follow-up statements
217 
WWUS54 KSHV 092215
SVSSHV

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
515 PM CDT THU AUG 9 2012

ARC133-OKC089-092300-
/O.CON.KSHV.SV.W.0271.000000T0000Z-120809T2300Z/
SEVIER AR-MCCURTAIN OK-
515 PM CDT THU AUG 9 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM CDT
FOR MCCURTAIN AND SEVIER COUNTIES...

AT 513 PM CDT...A SEVERE THUNDERSTORM WAS REPORTED CAPABLE OF
PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.
 THIS STORM WAS LOCATED NEAR GILLHAM...OR 9 MILES NORTH OF DE
QUEEN...MOVING SOUTH AT 10 MPH.

THE SEVERE THUNDERSTORM WILL OTHERWISE REMAIN OVER MAINLY RURAL AREAS
OF THE INDICATED COUNTIES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

&&

LAT...LON 3420 9446 3419 9445 3420 9425 3403 9423
      3404 9455 3420 9456
TIME...MOT...LOC 2215Z 341DEG 8KT 3416 9438

$$

20
457 
WWUS54 KSHV 092228
SVSSHV

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
528 PM CDT THU AUG 9 2012

OKC089-092238-
/O.CAN.KSHV.SV.W.0271.000000T0000Z-120809T2300Z/
MCCURTAIN OK-
528 PM CDT THU AUG 9 2012

...THE SEVERE THUNDERSTORM WARNING FOR MCCURTAIN COUNTY IS
CANCELLED...

LAT...LON 3403 9423 3404 9447 3414 9448 3420 9447
      3420 9446 3419 9445 3420 9425
TIME...MOT...LOC 2228Z 341DEG 8KT 3413 9437

$$

ARC133-092300-
/O.CON.KSHV.SV.W.0271.000000T0000Z-120809T2300Z/
SEVIER AR-
528 PM CDT THU AUG 9 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM CDT
FOR SEVIER COUNTY...

AT 525 PM CDT...USING DOPPLER RADAR...NATIONAL WEATHER SERVICE
METEOROLOGISTS CONTINUED TO DETECT A SEVERE THUNDERSTORM CAPABLE OF
PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.
 THIS STORM WAS LOCATED NEAR GILLHAM...OR 7 MILES NORTH OF DE
QUEEN...MOVING SOUTH AT 10 MPH.

THE SEVERE THUNDERSTORM WILL OTHERWISE REMAIN OVER MAINLY RURAL AREAS
OF THE INDICATED COUNTY.

LAT...LON 3403 9423 3404 9447 3414 9448 3420 9447
      3420 9446 3419 9445 3420 9425
TIME...MOT...LOC 2228Z 341DEG 8KT 3413 9437

$$

20

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 9, 2:14 PM CDT, 2 hours 40 minutes earlier.

Area forecast discussion, Aug 9, 2:14 PM CDT, 2 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
214 PM CDT THU AUG 9 2012

.DISCUSSION...
FRONTAL BOUNDARY NEARLY STATIONARY ACROSS SOUTHERN OKLAHOMA WITH
TEMPERATURES ACROSS THE FOUR STATE REGION IN THE MID TO UPPER
90S. CONVECTION BEGINNING TO DEVELOP ACROSS CENTRAL
LOUISIANA...MOVING SOUTH. FRONTAL BOUNDARY ACROSS OKLAHOMA FORECAST
TO SHIFT SOUTH WITH CONVECTION EXPECTED TO DEVELOP ALONG AND SOUTH
OF A LINE FROM EL DORADO ARKANSAS TO SHREVEPORT LOUISIANA TO
LUFKIN TEXAS LATE THIS AFTERNOON AND THIS EVENING. SIMILAR TO THE
PAST SEVERAL DAYS...ISOLATED STORMS COULD BECOME SEVERE...
PRODUCING DAMAGING WINDS AND LARGE HAIL.

AS FRONT PUSHES SOUTH OF THE REGION ON FRIDAY...CONVECTION TO EXIT
THE AREA TO THE SOUTH...ALLOWING FOR MOSTLY CLEAR SKIES ACROSS ALL
AREAS EXCEPT DEEP EAST TEXAS AND WEST-CENTRAL LOUISIANA WHERE THE
FRONT STALLS. EXPECT COOLER TEMPERATURES FRIDAY NIGHT INTO SATURDAY
WITH LOWS IN THE 60S TO LOWER 70S AND HIGHS IN THE LOWER TO MIDDLE
90S.

COLD FRONT RETRACTS NORTHWARD SUNDAY INTO MONDAY AND AGAIN STALLS
ACROSS THE FOUR STATE REGION...ALLOWING FOR AN INCREASED CHANCE OF
SHOWERS AND THUNDERSTORMS EACH DAY. RETURN FLOW OF GULF MOISTURE
SOUTH OF THE BOUNDARY TO SEEP NORTH ALLOWING TEMPERATURES TO EASE
BACK INTO THE MID 90S BY MONDAY. AS THIS BOUNDARY DISSIPATES LATE
MONDAY NIGHT...A SECONDARY FRONT PUSHES INTO THE REGION FROM THE
NORTHWEST...ALLOWING FOR CONTINUED RAIN CHANCES THROUGH THE
REMAINDER OF THE FORECAST PERIOD. /05/

&&

.AVIATION...
OTHER THAN A VERY BRIEF PERIOD OF MVFR CEILINGS AND VISIBILITY
RESTRICTION ASSOCIATED WITH ISOLATED THUNDERSTORMS...VFR FLIGHT
CATEGORIES WILL PREVAIL FOR THE FOUR STATE REGION TERMINAL
FORECAST SITES THROUGH 10/07 UTC. THIS AFTERNOON AN OUTFLOW
BOUNDARY LAY FROM NORTHEAST ARKANSAS ACROSS SOUTHWEST ARKANSAS AND
INTO NORTHEAST TEXAS...WHILE A COLD FRONT EXTENDED FROM NORTHWEST
ARKANSAS INTO SOUTHEAST OKLAHOMA AND INTO NORTH CENTRAL TEXAS. A
BAND OF SHOWERS AND THUNDERSTORMS LOOKS TO DEVELOP AFTER 10/06 TO
10/09 UTC AS A FRONT PUSHES SOUTH INTO THE REGION WHICH COMBINES
WITH GULF MOISTURE. AROUND 10/07 UTC THE CONVECTION MAY DEVELOP
ALONG AND TO THE SOUTHEAST OF AN EL DORADO ARKANSAS TO SHREVEPORT
LOUISIANA...AND LONGVIEW TEXAS LINE. A BRIEF MVFR CEILING AROUND
15 HND WILL AFFECT THE EAST TEXAS AND NORTH LOUISIANA TERMINALS
BETWEEN 10/11 UTC TO 10/14 UTC FRIDAY. SOUTHWEST WINDS OF 5 TO 10
KNOTS WILL OCCUR AHEAD OF THE BOUNDARY WITH WINDS SOUTHWEST TO
WEST WITH THE APPROACH OF THE COLD FRONT...FOLLOWED BY NORTHWEST
TO NORTH WINDS OF 6 TO 10 KNOTS IN WAKE OF THE FRONT. DURING THE
DAY FRIDAY THE WINDS WILL INCREASE 7 TO 12 KNOTS. /06/

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  76  95  72  95  72 /  30  20  10  10  10
MLU  75  92  70  93  68 /  30  30  10  10  10
DEQ  69  93  61  94  66 /  20  10  10  10  10
TXK  73  94  66  94  68 /  20  10  10  10  10
ELD  73  94  65  93  66 /  30  20  10  10  10
TYR  75  97  74  97  74 /  20  10  10  10  10
GGG  75  97  73  97  72 /  30  20  10  10  10
LFK  75  98  74  97  73 /  30  20  20  20  10

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
LA...NONE.
OK...NONE.
TX...NONE.
&&

05/06
Hazardous weather outlook, Aug 9, 11:45 AM CDT, 5 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SHREVEPORT LA
1145 AM CDT THU AUG 9 2012

ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-
TXZ096-097-108>112-124>126-136>138-149>153-165>167-101645-
SEVIER-HOWARD-LITTLE RIVER-HEMPSTEAD-NEVADA-MILLER-LAFAYETTE-
COLUMBIA-UNION AR-CADDO-BOSSIER-WEBSTER-CLAIBORNE-LINCOLN-
UNION LA-DE SOTO-RED RIVER-BIENVILLE-JACKSON-OUACHITA-SABINE LA-
NATCHITOCHES-WINN-GRANT-CALDWELL-LA SALLE-MCCURTAIN-BOWIE-
FRANKLIN-TITUS-CAMP-MORRIS-CASS-WOOD-UPSHUR-MARION-SMITH-GREGG-
HARRISON-CHEROKEE-RUSK-PANOLA-NACOGDOCHES-SHELBY-ANGELINA-
SAN AUGUSTINE-SABINE TX-
1145 AM CDT THU AUG 9 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ARKANSAS...SOUTHWEST ARKANSAS...NORTH CENTRAL LOUISIANA...
NORTHWEST LOUISIANA...SOUTHEAST OKLAHOMA...EAST TEXAS AND
NORTHEAST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

SHOWERS AND THUNDERSTORMS ARE EXPECTED ACROSS THE FOUR STATE
REGION THIS AFTERNOON AND TONIGHT AHEAD OF AN APPROACHING COLD
FRONT FROM THE NORTH. SOME THUNDERSTORMS MAY PRODUCE DAMAGING
WINDS OR LARGE HAIL.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

SCATTERED AFTERNOON SHOWERS AND THUNDERSTORMS EXPECTED ACROSS
NORTH CENTRAL LOUISIANA AND EAST TEXAS ON FRIDAY ALONG AND SOUTH
OF THE FRONT. NEXT CHANCE OF SHOWERS AND THUNDERSTORMS FROM MONDAY
TO WEDNESDAY AS THE FRONT LIFTS NORTH FROM THE GULF COAST AND
SETTLES ACROSS THE FOUR STATE REGION.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF EMERGENCY MANAGEMENT PERSONNEL...AMATEUR RADIO
OPERATORS...AND STORM SPOTTERS MAY BE NEEDED THIS AFTERNOON AND
TONIGHT.

05

Nearby

Severe Thunderstorm Warnings in Arkansas, 2012Severe Thunderstorm Warnings in Oklahoma, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.